If you have a loved one in a nursing home or assisted living facility, then you know how important it is that he or she receives the best medical and psychological care. Whether your loved one has a chronic medical condition or is cognitively impaired, you should be kept well-informed on his or her progress by the senior care assistants and nursing staff. Here are three things to discuss with the senior care assistants who are caring for your loved one.
Social isolation can lead to depression, insomnia, loneliness, and may even intensify your loved one's perception of pain. Ask the senior care assistants if your loved one is making friends, engaging in socialization opportunities, and participating in activities.
If the assistants confirm that the patient is socializing with the other individuals in the facility and adjusting well, then you can assume that he or she is content. Conversely, if your loved one is exhibiting signs of social isolation and is not interested in being with others, speak to the physician, who may refer the person to a social worker or psychologist for further evaluation.
In long-term care facilities and nursing homes, it is the care assistants that usually feed the patients if they are unable to feed themselves. Ask the assistants if your loved one is tolerating meals. A poor appetite may be indicative of a medical condition such as an infection, intestinal blockage, liver problems, or kidney problems, or it might result from the effects of a stroke.
Poor nutritional intake may also mean that your loved one is depressed, anxious, or lonely. Ask the nursing home staff to monitor your loved one's weight, and if weight loss is noticed, ask them to call the physician. He or she will examine the patient to determine whether the loss of appetite is related to a medical condition or a psychological problem.
Medication Side Effects
Another thing to discuss with the care assistants is whether or not your loved one is experiencing side effects from medications. If the patient is not eating well or is showing signs of depression or social isolation, it may be the result of medicinal side effects.
Certain prescription drugs such as those used in the treatment of high blood pressure, insomnia, pain, and diabetes can cause gastrointestinal symptoms, lack of appetite, and depression. If the physician determines that the patient is experiencing side effects, he or she will lower the dosage or discontinue the medication altogether.
If you have a family member who is in a nursing home or assisted living facility, periodically set up meetings with the senior care assistants and nursing staff. Not only should you attend the meetings, but your loved one should also be invited to join. When the patient is actively involved in his or her own care, a better treatment outcome is more likely.
Look at websites like http://www.vvrconline.org for more information about senior care.Share